Do antipsychotics cause flatness for a while before ‘fully’ working and stabilizing a person and making them feel normal, like before the illness? Is this how they’re supposed to work?
My friend who’s Bipolar is taking Abilify, and he said it made him flat and anhedonic, and he wanted to off himself, but he stuck with it, and after about 6 months to a year, he woke up and started feeling ‘normal’ - he says he’s now able to feel different emotions and pleasure, that he feels ‘normal’ and he’s been on Abilify ever since. He basically told me that I need to stick with the meds, despite the flatness/anhedonia that may be present for a while, but that it basically goes away eventually.
Is this true in your case? I was under the impression that the meds ‘work’ by causing flatness and anhedonia, but after reading some posts and listening to my friend, I’m now thinking that this initial flatness (which may be present for some months) eventually goes away and I’ll G-d willing start feeling ‘normal’ again - and that’s when the meds are actually ‘working’ and doing their job - not by flattening me anymore, but by making me feel normal - without the negative/positive symptoms, without the overwhelming fear, etc.
Look, I had severe negative symptoms.
Now I feel pleasure from music again.
The truth is i get obsessed with music.
And I listen constantly to some albums until I find my new obsession
With or without meds? The meds stabilized you? I went to work yesterday, but I’m not sure if I’ll be able to hold down a job like this (without meds, with supposed symptoms). Every day is like a big battle to get through.
And I remember my parents saying that it will get better and I was replying that negatives don’t get better with meds. But it really got better. I don’t know how
I have been on antipsychotics for over a year and a half and I have not felt much of the flatness and anhedonia dissipate.
I have lowered my dose of Invega to hopefully make things a little easier on me. Today is a bad day and so was yesterday and the day before and the past weekend I drank my state of mind away, not sure I recommend that route though.
Try to hang in there, that’s what everyone says to do but some days I really have to wonder why and what for.
I think it really varies so much for each person that not much can be said. For me, the flatness stayed, but got a little bit better when i lowered meds. For some other people i know, some arent so bothered by the flatness or dont suffer from it and some do.
Did it take away your symptoms and allow you to function normally and enjoy things as before? I really wonder what I should do…if I should just listen to my psychiatrist or stay away from meds and try to fight every day…for I heard life is a battle - so maybe this is normal? I don’t know…
I take supplements. Vraylar doesn’t worsen my negatives so much. Sarcosine helped me make facial expressions and such if that’s what you mean by flatness. Anhedonia took a while to cure. I think I experience pleasure about 50-80% of what it used to be. But at least it’s something. I can laugh and smile but cannot cry. I really have no reason to cry anymore or currently. In the past I did have a reason, but couldn’t. I cannot cry at all.
I dont think anyone can know what is best for you here, over the internet. Recklessly quitting meds can be stupid. Recklessly following a psychiatrist can be stupid too. Both things caused me trouble in the past. Some people need no meds. Some people need little meds. Some people need lots of meds, even if it causes horrible side effects. We really truly can’t decide for you, we dont know you well enough. Try and find a psychiatrist who is a careful prescriber and understands the negative side of meds and discuss it with him/her, would be my advice.
For me with a higher dose of meds, I have less symptoms and am more emotionally stable. But I don’t enjoy things and I don’t feel happy and I sleep a lot and dont want to live. On lower doses I have more symptoms and am less emotionally stable, but I do have happiness as well. On no meds, I am more clear and more happy for a while and more prone to crashing into deep psychosis. That doesnt mean it is the same for you though.
Thanks, Marian. I just want to feel ‘normal/stabilized’ - without symptoms, but also without the negative side-effects of meds - flatness, anhedonia, etc. I don’t want to take meds if all they’re going to do is cause me to feel lifeless and stupid, without motivation to do anything or feel anything.
My pdoc gave me a new combo to take for a month - .25 mg Risperdal and 1.5 mg Vraylar - I guess I’ll try to do what she says and hope and pray for the best, perhaps toughing out the numbness/flatness (G-d willing it goes away) that may occur.
Good luck! I hope you find a good option. Sometimes it isnt really possible to find a perfect option though. You might need to deal with a bit of symptoms or a bit of side effects. I have a bit of both at the moment. That doesnt mean there is no quality of life, there can still be good times, even with some symptoms or side effects. Hope you find out what works best for you, it might need a bit of experimenting.
Thank you, Marian, same to you! I want to be able to live and function and work and become independent and have a life - but not at the expense of feeling like a robot. I’ll try and stick with what she gives me and maybe try therapy, as well. Working and having a routine, being around people/not isolating, also helps.
Sometimes I feel like maybe I just have to work on my thinking - to think positive, attune my thoughts in the proper direction, stay away from sin, do mitzvos (I’m Jewish) among other things. But some rabbis tell me I should listen to my psychiatrist and do what she says. She thinks I’ll have to be on antipsychotics for the rest of my life. If they help keep me stable/normalish, perhaps I wouldn’t mind…